Am Fam Physician. 2004 Oct 15;70(8):1474-1476.
“When in doubt, always ask the patient more questions,” KS reminded herself for the 100th time. A 44-year-old woman had been referred from the gynecology clinic for evaluation of hyperkalemia. On chart review, she was a healthy woman scheduled to undergo a hysterectomy because of heavy menstrual periods and large fibroids. Her only medication was lisinopril for treatment of mild hypertension. The nurse mentioned that she was quite upset—her hysterectomy had been canceled that morning because of the abnormal laboratory value. KS was puzzled. ACE inhibitors can cause hyperkalemia, but usually only if the patient has underlying renal insufficiency. She thought about Addison’s disease—but those patients usually present with low blood pressure and fatigue. She concluded that the most likely explanation was that the laboratory value was an error. Picking up the chart and the test result, she entered the examination room to see the patient. KS explained to the woman that her potassium level was high, and that it would be dangerous to consider surgery until it was evaluated further. To her surprise, the patient looked more sheepish than annoyed. “I heard that potassium was good for leg cramps,” she explained, “so I have been taking my husband’s potassium supplement.” She went on to say that she had been taking two tablets four times a day. Once again, the diagnosis becomes obvious when the clinician puts the chart aside and goes to the patient for the answers!
“Normal temporal artery with no evidence of giant cells,” read the pathology report. KS thought for a minute about the patient, whom she had seen just the day before. This 54-year-old woman presented to the clinic complaining of a several-day history of severe unilateral headache. On physical examination, there was marked tenderness over the right temporal artery, and blood work revealed a sedimentation rate of 59 mm per hour. The patient was diagnosed with temporal arteritis, and immediately began high-dose prednisone. After just a few days of steroid therapy, her headache resolved completely, she had no visual loss, and the sedimentation rate had normalized. In the meantime, she underwent biopsy of the temporal artery, and today the pathology report revealed no evidence of vasculitis. Despite the negative biopsy report, KS concluded that the clinical picture and response to therapy were diagnostic of temporal arteritis. But, the patient was miserable from the side effects of high-dose steroids. Her diabetes mellitus had always been difficult to control, and now her blood sugar levels were in the 200-plus range. She had gained weight, and had developed the round face typical of Cushingoid patients. “I want to get off of this medication,” the patient told KS. “My headache is gone, but I feel so bloated and fatigued.” Although reasonably certain of the diagnosis, the negative biopsy report was concerning. KS decided that the best thing to do for her patient was to get a second opinion from a rheumatologist.
“He is sleeping a lot better at night since we stopped the diphenhydramine,” the medical student reported during nursing home rounds. Then he added, “That surprises me, because I have taken antihistamines myself, and they knock me out.” Their patient was an 82-year-old man with moderate to severe dementia complicated by aggressive behavior. Dependent in most activities of daily living, he argued with the staff most of the day, particularly over bathing and dressing. One particularly difficult evening, the nurse paged the physician on call and received an order for diphenhydramine 50 mg at bedtime as needed for insomnia. It did not take many nights for the staff to figure out that antihistamines, especially in high dose, make dementia patients a lot more confused. Instead of sleeping better, he was up most of the night hallucinating and calling out for his mother. After spending a sleepless night, the patient spent most of the next day half-asleep in his wheelchair. KS asked the student to think about the mechanism of action of drugs used to treat cognition in Alzheimer’s disease. “They are cholinesterase inhibitors,” the student replied promptly. He thought for a minute and added, “So, if we improve cognition by increasing acetylcholine, it makes sense that anticholinergic drugs can make dementia a lot worse.” That is exactly what happened to this particular patient. The team decided to try a mild hypnotic drug on an as-needed basis to help the patient sleep better during restless nights.
“I often put just a little taste of what I am having for dinner in her mouth, so she can enjoy the flavor of the food,” the caregiver explained. KS and second-year resident AH were visiting a patient at home. Two years earlier, this 78-year-old woman had had a terrible stroke, which left her bedridden with a feeding tube. Although awake at times, she was aphasic and incommunicative, at least to the physicians. Her sister, who generously had taken the patient into her own home, was certain that she could understand speech at least some of the time. “I talk to her just as if she can hear me, and I get her out of bed into a chair for at least a couple of hours every day,” the care-giver said. “I think she gets a lot more personal care here than she would at a nursing home.” KS nodded in agreement. “I don’t know how you manage,” she told the care-giver. At every visit, KS suggested home health, or a home provider to assist with the patient’s care, but all assistance was politely refused. “I enjoy helping my sister,” the care-giver insisted, “and I will let you know when I cannot do it alone anymore.” She went on to thank the doctors for visiting, explaining how much more confident it made her feel about her sister’s care. One of the most rewarding aspects of making a home visit is experiencing the devotion that family members have for one another.
A second-year resident presented a patient with hyperkalemia to KS, who was attending in the Family Practice Center. “The potassium level was 5.9 mEq per L, but after taking four doses of kayexalate, the level is now in the normal range,” he explained. “I have recommended that she repeat the laboratory test next week.” KS agreed with that plan, but was concerned about why the patient developed hyperkalemia in the first place. Remembering the young woman who self medicated with potassium, the two physicians reviewed the medication list. This 62-year-old woman had a host of medical problems including type 2 diabetes mellitus, congestive heart failure with an ejection fraction of 30 percent, and renal insufficiency. She was taking a long list of medications—but no potassium supplement. The list did include the potassium-sparing diuretic aldactone and an ACE inhibitor. These drugs had been prescribed one year earlier for treatment of congestive heart failure. The resident noted that the patient’s potassium level had been slowly creeping up over the past year. Her renal function was slowly worsening as well. The two physicians concluded that, in this case, the hyperkalemia was caused by a combination of medications and renal failure. This is an example of how good treatment can have a deleterious effect. We decided to stop her aldactone for now and closely monitor her potassium level and renal function to see if other adjustments and work-up are needed. The patient also was scheduled for a 24-hour urine study for creatinine clearance and protein, and a renal sonogram to rule out obstructive nephropathy.
“I am doing so much better, Doctor,” the patient declared. “My back has not bothered me for months!” KS looked at the 52-year-old woman in dismay. “You may feel fine,” she responded, “but your blood pressure is high, your cholesterol level is even higher, you missed your mammogram test, and you have not been to see me in over a year!” The patient looked a little chagrined as she tried to explain. She was a single mother of three teenaged children, worked full time, and cared for her aging parents. Her blood pressure was high because she had run out of medication a few months ago—to say nothing of the stress she was under. And finally, she could not believe it had been three years since her last mammogram! “I guess feeling good doesn’t count for very much anymore,” she concluded. In this case, KS had to agree. She devoted a lot of time to the treatment of asymptomatic conditions such as hypertension and hyperlipidemia. Sometimes, she forgot that feeling well was paramount. On the other hand, both of them recognized the importance of preventive medicine. “I hope we can figure out a way for you to get more consistent care,” she suggested. “Then we will both be happy!” The patient promised to resume her medication, get blood work done, check her blood pressure at the grocery store, and report the readings to the office.
Kathy Soch, M.D., is a clinical instructor with the Corpus Christi Family Residency Program, affiliated with the University of Texas Health Science Center in San Antonio. This community-based program, which employs nine full-time faculty and 36 residents, primarily serves low-income, uninsured patients.
Address correspondence to Kathy Soch, M.D., 2606 Hospital Blvd., Corpus Christi, TX 78405.
In order to preserve patient confidentiality, the patients’ names and identifying characteristics have been changed in each scenario.
Copyright © 2004 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions